Thunderstorm Wind, Porter
- When
- August 23, 5:14 PM CST to 5:16 PM CST
- Where
- Porter County, Town of Pines
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.700, -86.950
Powerful severe thunderstorms developed over Lake Michigan during the afternoon of August 23rd. These thunderstorms moved south into northwest Indiana and produced wind speeds as high as 106 mph, which was measured at a coastal observation site in Michigan City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Powerful severe thunderstorms developed over Lake Michigan during the afternoon of August 23rd. These thunderstorms moved south into northwest Indiana and produced wind speeds as high as 106 mph, which was measured at a coastal observation site in Michigan City. Trees, tree limbs and power lines were blown down across much of northeast and eastern Porter County. In Pines, a tree fell onto a trailer, which was destroyed. Numerous houses suffered damage to roofs and siding from falling trees. Several cars were damaged by falling trees and tree limbs. In Valparaiso, trees were blown down and windows were blown out of buildings on Washington Street, Randall Street, and Fairlane Drive.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 23, 2:15 PM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 315 PM CDT WED AUG 23 2006 .DISCUSSION FOR AFTERNOON GRIDS ZONES/GRIDS... 315 PM CDT IMMEDIATE CONCERN IS CONVECTION THAT HAS DEVELOPED FM W CNTRL WI ESE INTO E CNTRL AND CNTRL WI AND OUT OVR SRN LK MI. DWPTS OF 65-70F HAVE POOLED S OF FRONTAL BNDRY THAT RUNS FM NERN ND ESEWRD ACROSS SRN MN TO FAR SERN WI THEN EWRD ACROSS SRN LK MI AND ON INTO LWR MI. CURRENT TS OCCURING FM BNDRY N...WHERE AIRMASS OF 3000+ CAPES BEING LIFTED OVR BNDRY AS S/WV TROF TRACKS INTO WRN WI. VIS SATELLITE SHOWS MEAGER VERTICAL DVLPMNT OF CU FIELD ACROSS NR IL S OF BNDRY...WITH ONLY SOM MOD CU. STILL POTENTIAL FOR SHRA AND TSRA TO DVLP FURTHER S INTO NERN IL LATE THIS AFTERNOON INTO THIS EVE AS S/WV CONTS ACROSS SRN WI. BNDRY FCST TO SAG A BIT BACK SWRD AFT INITIAL S/WV PASSES BY...WITH PSBL ADDITIONAL PUSH BACK INTO FAR NRN IL DEPENDING ON EXTENT OF FURTHER TSRA DVLPMNT AND RESULTING COLD POOL LAID DOWN N OF THE BNDRY. WITH ANOTHER S/WV UPSTREAM IN SRN MANITOBA TO DROP SEWRD ACROSS UPR MIDWEST LATER TONIGHT WILL CONT CHANCES OF SHRA/TSRA FOR MUCH OF FA...WITH LIKELY POPS IN FAR NERN PORTION WHERE BNDRY ECPECTED TO BE POSITIONED. LOWER CHC POPS LINGER FOR THU WITH NW-SE BNDRY ACROSS AREA THO STRONGER LIFT/OVERUNNING WILL BE OCCURRING FURTHER W...MAINLY ACROSS SRN MN...AS UPPER CIRCULATION PRESSENTLY ON SRN B.C./SASKATCHEWAN BORDER CROSSES THE SRN CNDN ROCKIES. BNDRY RETREATS NWRD INTO WI AGAIN THU NIGHT AND DISTURBANCE CONTS EWRD...SO THREAT OF STORMS SHIFTS BACK N OF FA. CDFNT TRAILING FM SFC LO TO BE TRACKING ACROSS THE N WOODS INTO LAKE SUPERIOR SLOWS ON FRI AS IT MOVS INTO MID MS VALLEY DUE TO SFC WAV DVLPG IN THE CNTRL PLAINS. CHC OF SHRA/TSRA RETURN FRI NIGHT THRU SUN MORNING AS THE SFC WAV LIFTS INTO THE WRN GRTLKS AND CDFNT FINALLY PASSES THRU FA DURG SUN MORNING. TRS && .AVIATION...FOR 18Z TAFS... 1235 PM CDT WINDS AND CLOUDS NOT MUCH OF A WORRY NEXT 24 HOURS. WIND DIRECTION GENERALLY SOUTHWEST OUT AHEAD OF A DEEPENING LOW IN THE PLAINS. THIS DEEPENING IS ENHANCING A WARM FRONTAL BOUNDARY ALONG THE WI BORDER. SOME MODELS PROGGING THIS FRONT TO DROP SOUTH THRU TERMINALS THURSDAY MRNG WHILE OTHERS MAINTAIN ITS LOCATION ALONG THE BORDER. IF THE LATTER IS TRUE...RISK OF TSTMS WILL PROBLY REMAIN OVER SRN WI AND MAY LIGHTLY CLIP LAKE COUNTY IL BFR WANDERING OUT OVER SRN LK MICHIGAN. ELSE A DROP SOUTH THRU NRN IL WUD INCREASE CHANCES OF TSTMS OVER RFD AND ORD TERMINALS. AM LEANING TO KEEPING WARM FRONT ALONG BORDER WHICH WUD MAINTAIN TSTMS IN VICINITY BUT NOT INVADE TERMINALS. THE MAIN TIMEFRAME WUD BE THIS EVENING TO AROUND MIDNGT. WINDS SHUD REMAIN UNDER 10 KTS FROM SW TO SOUTH THRU 18Z WITH CIGS MAINLY BKN CI THRU SUNUP THEN SOME BKN HIGH SC THRU REST OF DAY THURSDAY. IF NOT ENUF CLOUDS OVERNIGHT...EXPECT RFD AND DPA TO LOWER VSBYS OVERNIGHT TO 2-5MI IN FOG...ESPECIALLY NEAR DAYBREAK. RLB && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 400 PM CDT WED AUG 23 2006 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-240930- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 400 AM CDT WED AUG 23 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT THERE WILL BE SCATTERED THUNDERSTORMS IN FAR NORTHEASTERN ILLINOIS...WITH A CHANCE OF THUNDERSTORMS ACROSS THE REST OF THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF A VALPARAISO...JOLIET...AMBOY LINE. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF A CHICAGO TO DIXON LINE. THERE WILL BE CHANCE OF THUNDERSTORMS FROM FRIDAY NIGHT THROUGH SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-766-240930- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 400 PM CDT WED AUG 23 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE WILL BE SCATTERED THUNDERSTORMS OVER SOUTHERN LAKE MICHIGAN...A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS CONTINUED CHANCE OF THUNDERSTORMS FROM THURSDAY INTO EARLY SUNDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
The Chicago radar (KLOT), 95 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Golf ball size hail was reported at Route 20 and Bean Road.
Tree limbs were blown down at the Jasper Pulaski Fish and Wildlife area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525575, 5525576, 5525577, 5525578, 5525579, 5525580, 5525581.